Convexity and Complete Monotonicity in Queueing Distributions and Associated Limit Behavior

  • Julian Keilson
Conference paper
Part of the Lecture Notes in Economics and Mathematical Systems book series (LNE, volume 98)


Congestion theory is often called upon for insight into the behavior of a random system for which governing distribution forms and parameters are unavailable, and the fidelity of any simple mathematical model subject to question. Indeed, most applied problems have this character. To be helpful, the guidance offered should be simple and substantially insensitive to missing structural detail, i.e., should be “robust”. Such robustness may be hoped for when the system behavior of interest is in the limit-theoretic domain. e.g., is associated with the law of large numbers, or the central limit theorem, or the limit theorem for rare events. When limit theorems are of interest, one must know how valid the limit theorem is and how close one is to normality or exponentiality. Inequalities and bounds obtained from underlying structural features of the system may be needed. For such objectives, an awareness of convexity present and exploitation of this convexity is often useful.


Sojourn Time Exit Time Time Density Moment Inequality Exponential Density 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barlow, R. E., and A. W. Marshall. Bounds on interval probabilities for restricted families of distributions. In: Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics & Probability, University of California Press, Berkeley, California, 1970.Google Scholar
  2. 2.
    Barlow, R. E., and A. W. Marshall. Bounds for distributions with monotone hazard rate. Ann. Math. Stat., 35 (1964) 1234–1274.CrossRefMathSciNetGoogle Scholar
  3. 3.
    Barlow, R. E., A. W. Marshall and F. Proschan. Properties of probability distributions with monotone hazard rate. Ann. Math. Stat. 34 (1963) 375–389.CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Callaert, H., and J. Keilson. On exponential ergodicity and spectral structure for birth-death processes. Stochastic Processes and Their Applications 1 (1973) Nos. 2 and 3, pages 187216, 217–236.Google Scholar
  5. 5.
    Davidovic, Ju. S., B. I. Korenbljum, and B. I. Hacet. A property of logarithmic concave functions. Soviet Math. Dokl. 10 (1969) 477–480.zbMATHGoogle Scholar
  6. 6.
    Feller, W. An Introduction to Probability Theory and Its Applications. 2 Wiley, New York, 1966.zbMATHGoogle Scholar
  7. 7.
    Ibragimov, I. A. On the composition of unimodal distributions. Theor. Prob. Appl. 1 (1956) 255–260.CrossRefGoogle Scholar
  8. 8.
    Karlin, S., Total Positivity. Stanford University Press, Stanford, Calif., 1968.zbMATHGoogle Scholar
  9. 9.
    Karlin, S. and J. L. McGregor. The differential equations of birth-death processes, and the Stieltjes moment problem. Trans. Amer. Math. Soc. 85 (1957) 489–546.CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Keilson, J., A threshold for log-concavity for probability generating functions and associated moment inequalities. Ann. Math. Stat. 43 (1972) 1702–1708.CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Keilson, J., Sojourn time and exit time structure for processes reversible in time; an application to reliability theory. Center for System Science Report 73–06. University of Rochester, Rochester, New York, 1973.Google Scholar
  12. 12.
    Keilson, J. Log-concavity and log-convexity in passage time densities of diffusion and birth-death processes. J. App. Prob. 8 (1971) 391–398.CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Keilson, J. A review of transient behavior in regular diffusion and birth-death processes. Part II. J. Appl. Prob. 2 (1965) 405–428.CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Keilson, J. A technique for discussing the passage time distribution for stable systems. J. Royal Stat. Soc. B 28 (1966) 477–486.zbMATHMathSciNetGoogle Scholar
  15. 15.
    Keilson, J. A limit theorem for passage times in ergodic regenerative processes. Ann. Math. Stat. 37 (1966) 866–870.CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Keilson, J., and H. Gerber. Some results for discrete unimodality J. Amer. Stat. Assoc. 66 (1971) 386–389.CrossRefzbMATHGoogle Scholar
  17. 17.
    Keilson, J., and F. W. Steutel. Families of infinitely divisible distributions closed under mixing and convolution. Ann. Math. Stat. 43 (1972) 242–250.CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Keilson, J., and F. W. Steutel. Mixtures of distributions, moment inequalities and measures of exponentiality and normality. Ann. Math. Stat. (to appear).Google Scholar
  19. 19.
    Kemeny, J. G. and J. L. Snell. Finite Markov Chains. Van Nostrand, Princeton, New Jersey, 1960.zbMATHGoogle Scholar
  20. 20.
    Kingman, J.F.C. Markov Population Processes. J. Appl. Prob. 6 (1969) 1–18.CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Lamperti, J. Probability. Benjamin, New York, 1966.zbMATHGoogle Scholar
  22. 22.
    Ledermann, W. and G. E. H. Reuter, Spectral Theory for the differential equations of simple birth-and death processes. Philos. Trans. Royal Soc. A 246 (1954) 321–369.CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Widder, D. V. The Laplace Transform. Princeton University Press, Princeton, New Jersey, 1946.Google Scholar

Copyright information

© Springer-Verlag Berlin · Heidelberg 1974

Authors and Affiliations

  • Julian Keilson
    • 1
  1. 1.University of RochesterUSA

Personalised recommendations